Alert archive / Texas / Flash Flood Warnings in 2006

Flash Flood Warning 4, NWS Lake Charles, LA

May 29, 2006Jefferson County, Orange County, Texas

NWS Lake Charles, LA issued this flash flood warning at May 29, 2006, 3:24 AM CDT for Jefferson County, Orange County, Texas. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2006, 3:24 AM CDT (08:24 UTC)
Expired
May 29, 2006, 6:30 AM CDT
In force
3 hr
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

Counties Jefferson County, TX, Orange County, TX

The radar

The Lake Charles radar (KLCH), 95 km from the middle of the area, began a volume at 08:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 4:09 AM CDTFLASH FLOODBeaumont, TXPUBLIC REPORTED WATER COMPLETELY COVERING CORLEY AVENUE IN SOUTH BEAUMONT.
May 29, 4:20 AM CDTFLASH FLOODVidor, TXVIDOR POLICE DEPARTMENT REPORTS OVER 3 FEET OF WATER COVERING THE HIGHWAY 105 UNDERPASS AT I-10. BARRICADES ARE NOW UP ON THIS ROADWAY. OTHER ROADS THROUGHOUT VIDOR HAVE WATER COVERING THEM.
May 29, 4:50 AM CDTFLASH FLOODBeaumont, TXBEAUMONT FIRE DEPARTMENT REPORTS MANY UNDERPASSES IN THE CITY OF BEAUMONT ARE FLOODED AND IMPASSABLE. ROADWAYS ARE CURRENTLY BEING BARRICADED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 45 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 8.4 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2006-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2150 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2006-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2150 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
799 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLCH 290829
FFWLCH
TXC245-361-291130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
324 AM CDT MON MAY 29 2006

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JEFFERSON COUNTY IN SOUTHEAST TEXAS
  ORANGE COUNTY IN SOUTHEAST TEXAS

* UNTIL 630 AM CDT

* AT 323 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATED   
  THAT AND JEFFERSON COUNTY DRAINAGE DISTRICT 6 ALERT GAUGES HAVE    
  RECORDED 3 TO 4 INCHES OF RAIN HAS FALLEN ACROSS PORTIONS OF       
  JEFFERSON AND ORANGE COUNTIES DURING THE PAST 3 HOURS. 1 TO 3      
  INCHES OF ADDITIONAL RAINFALL IS EXPECTED FROM HAMSHIRE TO         
  BEAUMONT TO VIDOR AND PINE FOREST AS A COMPLEX OF INTENSE          
  THUNDERSTORMS CONTINUES TO MOVE SLOWLY TO THE NORTH AT 15 MPH.

HEAVY RAINS FLOOD ROADS AND LOW LYING AREAS RAPIDLY...SO DO NOT DRIVE
YOUR VEHICLE WHERE WATERS OF AN UNKNOWN DEPTH COVERS THE ROAD.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS.

CALL 337-477-5285 TO REPORT FLOODING TO THE WEATHER SERVICE.

LAT...LON 2997 9441 2975 9430 3011 9381 3024 9403

$$

RUA
1 follow-up statement
000 
WGUS74 KLCH 291024
FFSLCH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
517 AM CDT MON MAY 29 2006

TXC245-361-291130-
JEFFERSON TX-ORANGE TX-
517 AM CDT MON MAY 29 2006

...A FLASH FLOOD WARNING CONTINUES UNTIL 630 AM CDT FOR ORANGE AND
NORTHERN JEFFERSON COUNTIES...

AT 514 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR AND RAINFALL 
GAUGE REPORTS INDICATED OVER 6 TO 8 INCHES OF RAIN HAVE FALLEN OVER 
PORTIONS OF JEFFERSON AND ORANGE COUNTIES. THE HIGHEST RAINFALL 
AMOUNTS ARE IN AN AREA FROM HAMSHIRE TO CHINA TO BEAUMONT TO VIDOR. 

REPORTS FROM LOCAL POLICE AND FIRE DEPARTMENTS THAT MANY OF THE 
UNDERPASSES IN BEAUMONT AND VIDOR ARE UNDERWATER AND HAVE BEEN 
BARRICADED. 

THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL WILL CONTINUE TO DEVELOP 
AND MOVE TO THE NORTHEAST AT 15 MPH FROM HAMSHIRE TO BEAUMONT TO 
ORANGE. 

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN THE WARNED 
AREA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 2997 9441 2975 9430 3007 9372 3022 9385

$$

RUA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at May 29, 2:54 AM CDT, 30 minutes earlier.

Area forecast discussion, May 29, 2:54 AM CDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
254 AM CDT MON MAY 29 2006

.DISCUSSION...VIGOROUS CONVECTIVE CLUSTER CURRENTLY OVER SOUTHEAST
TEXAS PRIMARILY ALONG INTERSTATE 10 SOUTH INTO THE NEAR COASTAL WATERS.
THUNDERSTORMS PRIMARILY ASSOCIATED WITH STRONG LOW LEVEL
CONVERGENCE WELL DEPICTED BY MSAS IN THIS AREA. STEADY STATE
NATURE OF CONVERGENCE ZONE PRODUCING SOME COPIOUS AMOUNTS OF
RAINFALL...NEAR 5 INCHES PER DD6 OBSERVATIONS OVER NORTHWEST
JEFFERSON COUNTY. ACCORDINGLY...AN URBAN AND SMALL STREAM ADVISORY
HAS BEEN ISSUED.

EVENING LCH SOUNDING SHOWING PRECIPITABLE WATERS AT 1.91 INCHES
NEAR 50 PERCENT ABOVE NORMAL FOR THIS TIME OF YEAR. WITH
CONVECTIVE/TRIGGER TEMPERATURES IN THE LOW TO MID
80S...WEAKNESS/TROFFING ALOFT AND CONTINUED HIGH PWS...WILL
CARRY LIKELY POPS ACROSS THE AREA TODAY. HAVE INCLUDED...HEAVY
RAINFALL POTENTIAL...IN THE ZONES WITH STORM MOTION PROGGED AT 10
KNOTS OR LESS.

RAIN CHANCES REMAIN HIGH MOVING INTO TUESDAY WITH A SIMILAR
PATTERN REMAINING IN PLACE. SOME DIMINISHING OF RAIN CHANCES FOR
THE REMAINDER OF THE WEEK AS MODELS CONSISTENT IN BRINGING IN SOME
MID/UPPER LEVEL DRYING. POSSIBLE FROPA OVER THE WEEKEND.

&&

.AVIATION...CONSIDERABLE SHOWER AND THUNDERSTORMS ACTIVITY CAN BE
EXPECTED TODAY ACROSS THE REGION WITH THE ASSOCIATED MVFR/IFR
CEILINGS.

&&

.MARINE...LIGHT TO MODERATE WINDS WILL CONTINUE OVER THE NORTHWEST
GULF WITH A DAILY CHANCE FOR SHOWERS AND THUNDERSTORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  87  71  85  71 /  70  40  60  30
KBPT  87  73  85  72 /  70  40  60  30
KAEX  86  69  87  69 /  70  40  60  30
KLFT  87  71  86  70 /  70  40  60  30

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&

MARCOTTE
Hazardous weather outlook, May 28, 5:42 AM CDT, 21 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
542 AM CDT SUN MAY 28 2006

GMZ450-452-455-470-472-475-LAZ027>033-041>045-051>055-TXZ180>182-
201-215-216-291045-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
542 AM CDT SUN MAY 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GM...CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
WHILE HIGH PRESSURE WILL PREVAIL AT THE SURFACE TODAY AND TONIGHT...AN
UPPER LEVEL DISTURBANCE IS EXPECTED TO MOVE NORTHEAST TO THE
SABINE RIVER AREA AT SUNSET THIS EVENING. THE APPROACH OF THE
UPPER LEVEL DISTURBANCE WILL PRODUCE UNSTABLE CONDITIONS IN AN
ATMOSPHERE WHERE LOW LEVEL MOISTURE WILL BE ABUNDANT. THIS WILL ALLOW
THE PRODUCTION OF SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
MAINLY DURING DAYTIME TODAY. A FEW SEVERE STORMS COULD DEVELOP.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN
MONDAY BUT CHANCES OF RAIN SHOULD DIMINISH BY TUESDAY.

.SPOTTER INFORMATION STATEMENT...

IT MAY BECOME NECESSARY TO REQUEST THE ASSISTANCE OF STORM
SPOTTERS AND PUBLIC SAFETY OFFICIALS IN SEVERE WEATHER DETECTION
AND WARNING TODAY OR MONDAY.

In the hours before

Special weather statement, May 28, 10:40 PM CDT, 4 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1040 PM CDT SUN MAY 28 2006

LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-291700-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
CAMERON-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-TYLER-JASPER-
NEWTON-HARDIN-JEFFERSON-ORANGE-
INCLUDING THE CITIES OF...LEESVILLE...ALEXANDRIA...MARKSVILLE...
DERIDDER...OAKDALE...VILLE PLATTE...OPELOUSAS...LAKE CHARLES...
JENNINGS...CROWLEY...LAFAYETTE...ST. MARTINVILLE...CAMERON...
ABBEVILLE...NEW IBERIA...MORGAN CITY...WOODVILLE...JASPER...
NEWTON...LUMBERTON...BEAUMONT/PORT ARTHUR...ORANGE
1040 PM CDT SUN MAY 28 2006

...WET AND WILD MEMORIAL DAY HOLIDAY POSSIBLE...

SHOWERS AND THUNDERSTORMS WILL BE LIKELY ACROSS SOUTHERN AND
CENTRAL LOUISIANA AND SOUTHEAST TEXAS FOR MEMORIAL DAY. SOUTHERLY
WINDS HAVE BROUGHT A DEEP LAYER OF GULF MOISTURE OVER THE AREA.
THIS MOISTURE...COMBINED WITH AN UPPER LEVEL LOW...HAVE RESULTED
IN SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE AREA DURING THE
WEEKEND. THIS ACTIVITY WILL INCREASE THROUGH MONDAY AFTERNOON AS
THE UPPER LOW SITS OVER THE AREA.

GUSTY WINDS...VERY HEAVY RAINS...DANGEROUS CLOUD TO GROUND
LIGHTNING...AND SMALL HAIL ARE POSSIBLE WITH THE THUNDERSTORMS.
ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...AN ISOLATED
SEVERE THUNDERSTORM CANNOT BE RULED OUT.

ANYONE INVOLVED IN OUTDOOR ACTIVITIES SHOULD MONITOR THE WEATHER
AND BE PREPARED TO MOVE TO A SAFE PLACE. BOATERS WHO PLAN TO GO
OUT ON AREA LAKES OR THE COASTAL WATERS SHOULD ALSO BE PREPARED
TO SEEK SAFE HARBOR AS THESE STORMS CAN DEVELOP RAPIDLY. UPDATES
ON THE WEATHER CAN BE FOUND ON OUR WEBSITE AT
WWW.SRH.NOAA.GOV/LCH...OR BY LISTENING TO NOAA WEATHER RADIO OR
LOCAL MEDIA.

LOCKWOOD/KUYPER
Special weather statement, May 29, 12:52 AM CDT, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1252 AM CDT MON MAY 29 2006

TXZ201-215-216-290700-
HARDIN-JEFFERSON-ORANGE-
INCLUDING THE CITIES OF...LUMBERTON...BEAUMONT/PORT ARTHUR...
ORANGE
1252 AM CDT MON MAY 29 2006

...STRONG THUNDERSTORMS IN SOUTHEAST TEXAS...

THROUGH 2 AM...STRONG THUNDERSTORMS WILL MOVE NORTH AT 20 MPH
ACROSS PORTIONS OF JEFFERSON...ORANGE...AND HARDIN COUNTIES. ONE
INTENSE THUNDERSTORM WILL MOVE FROM HAMSHIRE TO CHINA TO SOUR
LAKE. ANOTHER FROM PINE FOREST TO THE NORTH SIDE OF BEAUMONT WILL
MOVE INTO THE LUMBERTON AND SILSBEE AREAS.

THESE THUNDERSTORMS WILL HAVE TORRENTIAL DOWN-POURS...WITH
RAINFALL RATES AROUND 2 INCHES PER HOUR CAUSING NEAR ZERO
VISIBILITY AND THE POSSIBILITY OF STREET FLOODING.
ALSO...EXCESSIVE CLOUD TO GROUND LIGHTNING STRIKES WILL ACCOMPANY
THE STORMS.

RUA
Special weather statement, May 29, 2:22 AM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
222 AM CDT MON MAY 29 2006

TXZ215-290815-
JEFFERSON-
222 AM CDT MON MAY 29 2006

...STORMS WITH EXCESSIVE LIGHTNING OVER WESTERN JEFFERSON COUNTY...

AT 218 AM CDT...NATIONAL WEATHER SERVICE LIGHTNING DETECTION
EQUIPMENT INDICATED A STORM WITH EXCESSIVE LIGHTNING FROM NOME TO
CHINA TO HAMSHIRE...EXTENDING SOUTH TO THE COAST...MOVING NORTH AT
15 MPH. OVER 30 CLOUD TO GROUND LIGHTNING STIKES PER MINUTE ARE
BEING RECORDED IN THIS AREA.

REMEMBER...LIGHTNING CAN STRIKE MANY MILES AWAY FROM THE RAIN. SEEK
SHELTER INDOORS AT THE FIRST SIGN OF AN APPROACHING STORM AND STAY
INSIDE FOR 30 MINUTES AFTER THE LAST SOUND OF THUNDER.

RUA
Special weather statement, May 29, 3:03 AM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
303 AM CDT MON MAY 29 2006

TXZ181-216-290900-
JASPER-ORANGE-
303 AM CDT MON MAY 29 2006

...STORMS WITH EXCESSIVE LIGHTNING OVER SOUTH JASPER COUNTY...ORANGE
COUNTY...

AT 300 AM CDT...NATIONAL WEATHER SERVICE LIGHTNING DETECTION
EQUIPMENT INDICATED A STORM WITH EXCESSIVE LIGHTNING FROM VIDOR TO
PINE FOREST TO EVADALE...MOVING NORTH AT 15 MPH. OVER 20 CLOUD TO
GROUND LIGHTNING STIKES PER MINUTE ARE BEING RECORDED IN THIS AREA.

REMEMBER...LIGHTNING CAN STRIKE MANY MILES AWAY FROM THE RAIN. SEEK
SHELTER INDOORS AT THE FIRST SIGN OF AN APPROACHING STORM AND STAY
INSIDE FOR 30 MINUTES AFTER THE LAST SOUND OF THUNDER.

RUA

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 6:31 AM CDTFlash Flood WarningLCHJefferson, Orange3 hr
May 29, 12:00 PM CDTFlash Flood WarningLCHJefferson3 hr

Nearby

Flash Flood Warnings in Texas, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.